Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 24, NWS Louisville, KY

May 28, 2004Bullitt County, Kentucky

NWS Louisville, KY issued this flash flood warning at May 28, 2004, 12:54 AM EDT for Bullitt County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2004, 12:54 AM EDT (04:54 UTC)
Expired
May 28, 2004, 3:00 AM EDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Bullitt County, KY

The radar

The Louisville radar (KLVX), 16 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1103 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 280454
FFWLMK
KYC029-280700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1254 AM EDT FRI MAY 28 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BULLITT COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 300 AM EDT

* AT 1245 AM EDT...AMATEUR RADIO WEATHER SPOTTERS REPORTED A FLASH
  FLOOD ON I-65 AT MILE MARKERS 116 AND 117. BOTH SIDES OF THE 
  INTERSTATE WERE REPORTED FLOODED. 

* ADDITIONAL HEAVY THUNDERSTORM RELATED RAINFALL WILL MOVE INTO 
  BULLITT COUNTY FROM THE WEST THROUGH 2 AM EDT...POSSIBLY CAUSING
  ADDITIONAL FLASH FLOODING. RAINFALL SINCE MIDNIGHT HAS BEEN 1 TO 1.5
  INCHES IN THE WARNED AREA WITH ADDITIONAL RAINFALL OF AROUND 1 INCH
  POSSIBLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE THROUGH FLOODED
ROADWAYS...IT MAY BE DIFFICULT TO JUDGE THE ACTUAL DEPTH OF THE
WATER. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER
GROUND TO ESCAPE FLOOD WATERS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.

LAT...LON 3799 8589 3787 8572 3806 8553 3804 8577

$$

JB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:40 PM EDT, 9 hours 14 minutes earlier.

Area forecast discussion, May 27, 3:40 PM EDT, 9 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT THU MAY 27 2004

.SHORT TERM...(TONIGHT THROUGH SUNDAY)

MORNING CLOUDS HAVE DISSIPATED WITH CU DEVELOPING AS TEMPERATURES
WARM INTO THE 80S. WITH DEW POINTS HIGH AND SURFACE BASED LI/S MINUS
6 TO MINUS 9 ACROSS FA EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE
AREA DURING THE LATE AFTERNOON. CONVECTION HAS ALREADY DEVELOP TO
THE NORTH ACROSS CENTRAL INDIANA WHERE SEVERE THUNDERSTORM WATCH IS
IN EFFECT.

EXPECT ANOTHER ROUND OF STORNG THUNDERSTORMS THIS EVENING AND
OVERNIGHT. WITH GROUND SATURATED FROM PAST SEVERAL DAYS RAINS AND
MORE HEAVY RAIN EXPECTED TONIGHT, WILL KEEP FLOOD WATCH IN EFFECT
THROUGH 4 AM FRIDAY MORNING.

FRONT WILL PUSH SLOWLY SOUTH OVERNIGHT AS HIGH PRESSURE DROPS SOUTH
INTO THE UPPER GREAT LAKES WITH PRECIPITATION SLOWLY ENDING FROM
NORTH TO SOUTH.

WILL FOLLOW BLEND OF GFS AND ETA FOR THE SHORT TERM. HOWEVER WILL
LEAVE SHOWERS IN ON FRIDAY A LITTLE LONGER THAN PREVIOUS FORECAST.
BY FRIDAY NIGHT SHOWERS SHOULD HAVE ENDING ACROSS THE STATE WITH
DRIER AIR SPREADING OVER THE FA FOR SATURDAY. FRONT WILL START
MOVING BACK NORTH AS A WARM FRONT SATURDAY NIGHT AND SUNDAY. AS DEW
POINTS RISE AND AIR BECOMES MORE UNSTABLE...SHOWERS AND
THUNDERSTORMS WILL REDEVELOP OVER THE STATE SATURDAY NIGHT WITH
THUNDERSTORMS CONTINUING SUNDAY INTO THE EXTENDED PERIOD.

USED A BLEND OF GFS AND ETA MOS FOR SHORT TERM.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)

EAST TO WEST NEARLY STATIONARY FRONTAL BOUNDARY WILL PERSIST OVER
THE LOWER OHIO VALLEY INTO MONDAY. TROF MOVES THROUGH THE REGION ON
MONDAY PROVIDING FOR MORE SHOWERS AND THUNDERSTORMS. DRYING FOR THE
REST OF THE EXTENDED WITH BROAD UPPER TROF...EXPECT SEASONAL
TEMPERATURES.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.
KY...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.

&&

SCHOLZ/PYE
Hazardous weather outlook, May 27, 5:30 PM EDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
530 PM EDT THU MAY 27 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-280900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
530 PM EDT (430 PM CDT) THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

VERY MOIST AND MODERATELY UNSTABLE AIR WILL ONCE AGAIN PROVIDE THE
NEEDED CONDITIONS FOR PERIODS OF SCATTERED TO NUMEROUS THUNDERSTORMS
TONIGHT. PROLONGED PERIODS OF HEAVY RAINFALL ARE POSSIBLE, THEREFORE
A FLOOD WATCH CONTINUES TO BE POSTED. IN ADDITION, SOME
THUNDERSTORMS COULD BE SEVERE. THE PRIMARY THREATS WILL BE DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE AREA INTO THE
UPCOMING WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS.
A SLIGHT RISK OF SEVERE STORMS IS FORECAST FOR EXTREME SOUTHERN
KENTUCKY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE REQUIRED TO RELAY
REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE. REPORT EXAMPLES INCLUDE DOWNED TREES OR
STRUCTURAL DAMAGE DUE TO HIGH WINDS, HAIL LARGER THAN DIME SIZE, AND
FLOODING THAT IS BLOCKING ROADWAYS.

In the hours before

Local storm report, May 28, 12:15 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1215 AM EDT FRI MAY 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1213 AM     FUNNEL CLOUD     DOE VALLEY              38.00N 86.10W
05/27/2004                   MEADE              KY   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED BY FIRE DEPT. ASSIST. OVER DOE
            VALLEY.

&&

SZAPPANOS
Local storm report, May 28, 12:19 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1219 AM EDT FRI MAY 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1212 AM     TSTM WND DMG     LYONIA                  37.72N 86.73W
05/28/2004                   HANCOCK            KY   LAW ENFORCEMENT

            TREES DOWN AND A FEW POWER OUTAGES.

&&

XXV
Local storm report, May 28, 12:30 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1230 AM EDT FRI MAY 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1229 AM     FUNNEL CLOUD     SHEPHERDSVILLE          37.99N 85.71W
05/28/2004                   BULLITT            KY   AMATEUR RADIO

            UNCONFIRMED REPORT OF A FUNNEL CLOUD NEAR SHEPHERDSVILLE

&&

XXV
Local storm report, May 28, 12:37 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1237 AM EDT FRI MAY 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1153 PM     HAIL             WOLF CREEK              38.10N 86.38W
05/27/2004  2.50 INCH        MEADE              KY   LAW ENFORCEMENT

&&

XXV
Special weather statement, May 28, 12:48 AM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1248 AM EDT FRI MAY 28 2004

INZ091-092-KYZ029>043-045>049-280700-
ANDERSON KY-BOURBON KY-BULLITT KY-CLARK IN-CLARK KY-FAYETTE KY-
FLOYD IN-FRANKLIN KY-HARRISON KY-HENRY KY-JEFFERSON KY-JESSAMINE KY-
MERCER KY-NELSON KY-NICHOLAS KY-OLDHAM KY-SCOTT KY-SHELBY KY-
SPENCER KY-TRIMBLE KY-WASHINGTON KY-WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...CYNTHIANA...FRANKFORT...
HARRODSBURG...LEXINGTON...LOUISVILLE...NEW ALBANY...SHELBYVILLE...
VERSAILLES...WINCHESTER
1248 AM EDT FRI MAY 28 2004

...TORNADO WATCH NUMBER 315 EXTENDED UNTIL 3 AM EDT...

DUE TO ONGOING SEVERE STORMS, THE LOUISVILLE NWS HAS DECIDED TO
LOCALLY EXTEND THE TORNADO WATCH THAT WAS SET TO EXPIRE AT 1 AM EDT.
THE WATCH WILL NOW EXPIRE AT 3 AM EDT.

THE COUNTIES AFFECTED BY THIS EXTENSION INCLUDE: ANDERSON, BOURBON,
BULLITT, CLARK INDIANA, CLARK KENTUCKY, FAYETTE, FLOYD INDIANA,
NELSON, NICHOLAS, OLDHAM, SCOTT KENTUCKY, SHELBY KENTUCKY, SPENCER
KENTUCKY, TRIMBLE, WASHINGTON KENTUCKY, AND WOODFORD.

XXV
Local storm report, May 28, 12:49 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1249 AM EDT FRI MAY 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1245 AM     FLASH FLOOD      SHEPHERDSVILLE          37.99N 85.71W
05/28/2004                   BULLITT            KY   AMATEUR RADIO

            INTERSTATE 65 AT SHEPERDSVILLE FLOODED.

&&

SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:07 PM EDTTornado WarningLMKOldham38 min
May 27, 8:39 PM EDTSevere Thunderstorm WarningLMKHenry51 min
May 27, 8:50 PM EDTSevere Thunderstorm WarningLMKShelby40 min
May 27, 8:53 PM EDTSevere Thunderstorm WarningLMKOldham37 min
May 27, 8:54 PM EDTTornado WarningLMKHenry36 min
May 27, 8:58 PM EDTTornado WarningLMKHenry32 min
May 27, 9:01 PM EDTSevere Thunderstorm WarningLMKJefferson44 min
May 27, 9:05 PM EDTFlash Flood WarningLMKHenry, Oldham115 min
May 27, 9:18 PM EDTSevere Thunderstorm WarningLMKBullitt, Spencer57 min
May 27, 9:33 PM EDTSevere Thunderstorm WarningLMKFranklin, Shelby42 min
May 27, 9:36 PM EDTSevere Thunderstorm WarningLMKMeade39 min
May 27, 9:38 PM EDTTornado WarningLMKScott37 min
May 27, 9:40 PM EDTSevere Thunderstorm WarningLMKHardin50 min
May 27, 10:05 PM EDTSevere Thunderstorm WarningLMKFayette, Woodford55 min
May 27, 10:13 PM EDTFlash Flood WarningLMKBullitt, Jefferson3 hr
May 27, 10:13 PM EDTSevere Thunderstorm WarningLMKBourbon, Harrison47 min
May 27, 10:26 PM EDTTornado WarningLMKFayette34 min
May 27, 10:33 PM EDTSevere Thunderstorm WarningLMKClark47 min
May 27, 10:47 PM EDTSevere Thunderstorm WarningLMKGarrard, Jessamine43 min
May 27, 10:53 PM EDTSevere Thunderstorm WarningLMKMadison52 min
May 27, 11:46 PM EDTSevere Thunderstorm WarningLMKMeade29 min
May 28, 12:00 AM EDTSevere Thunderstorm WarningLMKHancock, Ohio45 min
May 28, 12:11 AM EDTTornado WarningLMKMeade34 min
May 28, 12:16 AM EDTSevere Thunderstorm WarningLMKBreckinridge44 min
May 28, 12:22 AM EDTSevere Thunderstorm WarningLMKJefferson23 min
May 28, 12:22 AM EDTTornado WarningLMKBullitt53 min
May 28, 12:26 AM EDTSevere Thunderstorm WarningLMKGrayson34 min
May 28, 12:41 AM EDTSevere Thunderstorm WarningLMKHardin34 min
May 28, 12:48 AM EDTSevere Thunderstorm WarningLMKNelson42 min
May 28, 2:02 AM EDTSevere Thunderstorm WarningLMKCasey43 min

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.